Serious Adverse Reactions From Anti-tuberculosis Drugs Among 599 Children Hospitalized for Tuberculosis
The purpose of the study was to summarize the clinical characteristics of serious adverse reactions (ARs) related to anti-tuberculosis (TB) drugs in children hospitalized for TB. A comprehensive understanding of these drug-related ARs may serve to improve patient prognosis.Methods:
Inpatients diagnosed with TB from 2008 to 2013 were enrolled retrospectively. The patients’ demographics, diagnosis and ARs were recorded and analyzed for comprehensive evaluation.Results:
Of the 599 enrolled patients, 3.51% (21 of 599) developed serious ARs related to anti-TB drugs. Hepatotoxicity was the most common reaction (1.84%, 11 of 599). The incidence of rash with or without fever was 1% (6 of 599), and that of auditory impairments and renal injury was 0.33% (2 of 599) and 0.17% (1 of 599), respectively. One patient experienced hepatotoxicity, rash and fever. Hospital stay of inpatients with serious ARs was significantly longer (median: 24 days; range: 8–62 days) than that of those without reactions (median: 11 days; range: 1–83 days), though no distinctions were observed between the 2 groups with regard to average age, gender or involved organs. Hepatotoxicity occurred 6–30 days after the start of anti-TB treatment (median: 6 days) and 75% of the inpatients remained asymptomatic. Hepatotoxicity was traced to the drugs isoniazid, rifampin and pyrazinamide, while fever was mainly linked to pyrazinamide. In addition, streptomycin and amikacin led to auditory impairments and renal injury, respectively. Serious ARs of all inpatients were controlled and managed successfully.Conclusions:
The incidence of serious ARs from anti-TB drugs among children inpatients was 3.5% and mainly consisted of hepatotoxicity. Inpatients with serious ARs tended to have longer hospital stays.